Iron deficiency anemia....85% of us!!!

Hi folks,

I finished my FEC on the 30th of April, my Radiation in September and had a total hysterectomy in December. I thought my total fatigue was normal considering. I also had residual damage to my thyroid function from the chemo so it took a bit to titrate my dose of levothyroxine. So fatigue was normal right?

I've been getting worse, virus like feelings,dizzy with postural hypotension, so weak so fuzzy. I marched myself off to the GP and discovered I was suffering from iron deficiency anemia. Some research later I discovered how terribly prone we are to this....like wow!

Have a read of this article and ask for a ferritin and total iron test.

oncolink.org/healthcare-pro...

4 Replies

oldestnewest
  • Thanks for the informative post Kirmy. I felt very weak, dizzy after first chemo, then residual fatigue. I noticed red blood cells were low on pathology results. Never knew it was 85% of us ! Makes more sense now. :-)

  • Problem is chemo will affect the cell renewal right down to our blood cells so it's normal to have your symptoms. It is after chemo that you should have your ferritin tested. I'd get it done half way through and then two months after.

  • Wow. Thanks for that. It's in my diary.

  • Hi ladies, after my lumpectomy I was given the choice to receive chemo or skip it and move to radiation. I was told it would benefit me 8% I got a second and third opinion and was ultimately told that because I am already anemic and on prescription iron I would need blood transfusions during chemo which in turn would put me into a 25% risk of getting leukemia later on. Once my oncologist explained that I moved forward to radiation. I had my 20th treatment on Friday and will start Tamoxifen later this month. I was also told radiation also depletes blood cells but obviously not as quickly as chemo. I have been on prescription iron for years Inegra Plus is wonderful and has never made me nauseated. I have hypothyroidism and am on Synthroid as well and understand the struggle with fatigue. Best wishes on your journey.

You may also like...